Singularities for analytic continuations of holonomy germs of Riccati foliations
Annales de l'Institut Fourier, Volume 66 (2016) no. 1, pp. 331-376.

In this paper we study the problem of analytic extension of holonomy germs of algebraic foliations. More precisely we prove that for a Riccati foliation associated to a branched projective structure over a finite type surface which is non-elementary and parabolic, all the holonomy germs between a fiber and the corresponding holomorphic section of the bundle are led to singularities by almost every developed geodesic ray. We study in detail the distribution of these singularities and prove in particular that they form a dense uncountable subset of the limit set. This gives another negative answer to a conjecture of Loray using a completely different method, namely the ergodic study of the foliated geodesic flow.

Dans cet article, nous étudions le problème d’extension analytique de germes d’holonomie de feuilletages algébriques. Plus précisément, nous démontrons que pour un feuilletage de Riccati associé à une structure projective branchée sur une surface de type fini qui est non-élémentaire et parabolique, tous les germes d’holonomies entre une fibre et la section holomorphe du fibré vertical correspondante sont conduits vers une singularité par presque tout chemin géodésique développé. Nous étudions en détail la distribution de ces singularités et prouvons en particulier qu’elles forment une partie dense et indénombrable de l’ensemble limite. Cela redonne une réponse négative à une conjecture de Loray en utilisant une méthode complètement différente : l’étude ergodique du flot géodésique feuilleté initiée.

Published online:
DOI: 10.5802/aif.3013
Classification: 37D40,  37F75,  34M15,  32D15
Keywords: Riccati foliation, analytic continuation, foliated geodesic flow, Lyapunov exponents
     author = {Alvarez, S\'ebastien and Hussenot, Nicolas},
     title = {Singularities for analytic continuations of holonomy germs of {Riccati} foliations},
     journal = {Annales de l'Institut Fourier},
     pages = {331--376},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {66},
     number = {1},
     year = {2016},
     doi = {10.5802/aif.3013},
     language = {en},
     url = {}
TI  - Singularities for analytic continuations of holonomy germs of Riccati foliations
JO  - Annales de l'Institut Fourier
PY  - 2016
DA  - 2016///
SP  - 331
EP  - 376
VL  - 66
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  -
UR  -
DO  - 10.5802/aif.3013
LA  - en
ID  - AIF_2016__66_1_331_0
ER  - 
%0 Journal Article
%T Singularities for analytic continuations of holonomy germs of Riccati foliations
%J Annales de l'Institut Fourier
%D 2016
%P 331-376
%V 66
%N 1
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.3013
%G en
%F AIF_2016__66_1_331_0
Alvarez, Sébastien; Hussenot, Nicolas. Singularities for analytic continuations of holonomy germs of Riccati foliations. Annales de l'Institut Fourier, Volume 66 (2016) no. 1, pp. 331-376. doi : 10.5802/aif.3013.

[1] Alvarez, S. Gibbs measures for foliated bundles with negatively curved leaves (

[2] Alvarez, S. Harmonic measures and the foliated geodesic flow for foliations with negatively curved leaves (to appear in Ergod. Th. & Dynam. Sys.,

[3] Alvarez, S. Discretization of harmonic measures for foliated bundles, C. R. Math. Acad. Sci. Paris, Tome 350 (2012) no. 11-12, pp. 621-626 | Article

[4] Alvarez, S. Mesures de Gibbs et mesures harmoniques pour les feuilletages aux feuilles courbées négativement (2013) (Ph. D. Thesis)

[5] Avila, A.; Viana, M. Dynamics in the moduli space of abelian differentials, Port. Math. (N.S.), Tome 62 (2005) no. 4, pp. 531-547

[6] Bonatti, C.; Gómez-Mont, X. Sur le comportement statistique des feuilles de certains feuilletages holomorphes, Essays on geometry and related topics, Vol. 1, 2 (Monogr. Enseign. Math.) Tome 38, Enseignement Math., Geneva, 2001, pp. 15-41

[7] Bonatti, C.; Gómez-Mont, X.; Martínez, M. Foliated hyperbolicity and foliations with hyperbolic leaves (

[8] Bonatti, C.; Gómez-Mont, X.; Viana, M. Généricité d’exposants de Lyapunov non-nuls pour des produits déterministes de matrices, Ann. Inst. H. Poincaré Anal. Non Linéaire, Tome 20 (2003) no. 4, pp. 579-624 | Article

[9] Bonatti, C.; Gómez-Mont, X.; Vila-Freyer, R. Statistical behaviour of the leaves of Riccati foliations, Ergodic Theory Dynam. Systems, Tome 30 (2010) no. 1, pp. 67-96 | Article

[10] Bowen, R.; Ruelle, D. The ergodic theory of Axiom A flows, Invent. Math., Tome 29 (1975) no. 3, pp. 181-202

[11] Bowen, R.; Series, C. Markov maps associated with Fuchsian groups, Inst. Hautes Études Sci. Publ. Math. (1979) no. 50, pp. 153-170

[12] Brunella, M. Birational geometry of foliations, Publicações Matemáticas do IMPA. [IMPA Mathematical Publications], Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 2004, iv+138 pages

[13] Calsamiglia, G.; Deroin, B.; Frankel, S.; Guillot, A. Singular sets of holonomy maps for algebraic foliations, J. Eur. Math. Soc. (JEMS), Tome 15 (2013) no. 3, pp. 1067-1099 | Article

[14] Deroin, B.; Dujardin, R. Complex projective structures: Lyapunov exponent and harmonic measure (

[15] Francoise, J.-P.; Roytvarf, N.; Yomdin, Y. Analytic continuation and fixed points of the Poincaré mapping for a polynomial Abel equation, J. Eur. Math. Soc. (JEMS), Tome 10 (2008) no. 2, pp. 543-570 | Article

[16] Furstenberg, H. Noncommuting random products, Trans. Amer. Math. Soc., Tome 108 (1963), pp. 377-428

[17] Furstenberg, H. Random walks and discrete subgroups of Lie groups, Advances in Probability and Related Topics, Vol. 1, Dekker, New York, 1971, pp. 1-63

[18] Furstenberg, H. Boundary theory and stochastic processes on homogeneous spaces, Harmonic analysis on homogeneous spaces (Proc. Sympos. Pure Math., Vol. XXVI, Williams Coll., Williamstown, Mass., 1972), Amer. Math. Soc., Providence, R.I., 1973, pp. 193-229

[19] Garnett, L. Foliations, the ergodic theorem and Brownian motion, J. Funct. Anal., Tome 51 (1983) no. 3, pp. 285-311 | Article

[20] Hejhal, D.A. Monodromy groups and linearly polymorphic functions, Acta Math., Tome 135 (1975) no. 1, pp. 1-55

[21] Hille, E. Ordinary differential equations in the complex domain, Dover Publications, Inc., Mineola, NY, 1997, xii+484 pages (Reprint of the 1976 original)

[22] Hopf, Eberhard Ergodic theory and the geodesic flow on surfaces of constant negative curvature, Bull. Amer. Math. Soc., Tome 77 (1971), pp. 863-877

[23] Hussenot, N. Analytic continuation of holonomy germs of Riccati foliations along Brownian paths (

[24] Ilyashenko, Yu. Centennial history of Hilbert’s 16th problem, Bull. Amer. Math. Soc. (N.S.), Tome 39 (2002) no. 3, pp. 301-354 | Article

[25] Ilyashenko, Yu. Persistence theorems and simultaneous uniformization, Tr. Mat. Inst. Steklova, Tome 254 (2006) no. Nelinein. Anal. Differ. Uravn., pp. 196-214

[26] Ilyashenko, Yu. Some open problems in real and complex dynamical systems, Nonlinearity, Tome 21 (2008) no. 7, p. T101-T107 | Article

[27] Katok, A.; Hasselblatt, B. Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications, Tome 54, Cambridge University Press, Cambridge, 1995, xviii+802 pages (With a supplementary chapter by Katok and Leonardo Mendoza) | Article

[28] Khovanskiĭ, A. G. Topological obstructions to the representability of functions by quadratures, J. Dynam. Control Systems, Tome 1 (1995) no. 1, pp. 91-123 | Article

[29] Ledrappier, F.; Sarig, O. Fluctuations of ergodic sums for horocycle flows on d -covers of finite volume surfaces, Discrete Contin. Dyn. Syst., Tome 22 (2008) no. 1-2, pp. 247-325 | Article

[30] Loray, F. Sur les Théorèmes I et II de Painlevé, Geometry and dynamics (Contemp. Math.) Tome 389, Amer. Math. Soc., Providence, RI, 2005, pp. 165-190 | Article

[31] Lyons, T.; Sullivan, D. Function theory, random paths and covering spaces, J. Differential Geom., Tome 19 (1984) no. 2, pp. 299-323

[32] Martínez, Matilde Measures on hyperbolic surface laminations, Ergodic Theory Dynam. Systems, Tome 26 (2006) no. 3, pp. 847-867 | Article

[33] Series, C. Geometrical Markov coding of geodesics on surfaces of constant negative curvature, Ergodic Theory Dynam. Systems, Tome 6 (1986) no. 4, pp. 601-625 | Article

[34] Sinaĭ, Ja. Gibbs measures in ergodic theory, Uspehi Mat. Nauk, Tome 27 (1972) no. 4(166), pp. 21-64

[35] Thurston, W. Geometry and topology of 3-manifolds (1980) (Princeton Lecture Notes,

Cited by Sources: